Thunderstorm Wind, Russell
- When
- May 17, 9:11 PM CST to 9:12 PM CST
- Where
- Russell County, (Rsl)russell Muni Ar
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.870, -98.820
Measured at the Russell Airport.
Strong storms moved across north central Kansas producing significant winds and some sporadic severe hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Strong storms moved across north central Kansas producing significant winds and some sporadic severe hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 17, 6:54 PM CST, 2 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 754 PM CDT Fri May 17 2019 ...Aviation Section Updated... .SHORT TERM...(This evening through Monday night) Issued at 317 PM CDT Fri May 17 2019 Multiple chances for strong to severe storms from tonight through tomorrow night. A strong upper trough continues to push northeast out of the four corners region. A surface low over eastern CO will continue to strengthen and slowly shift toward the NE/KS/CO region this afternoon. A dryline will sharpen through the afternoon and extend south from the low from northeast Kansas to Texas. Discrete storms are progged to develop along the dryline in western KS with perpendicular deep layer shear across the dryline. However backing occurs from 700mb to 500mb would suggest storms may be less organized. Storm development in western Kansas could glance by Central Kansas late this evening but a stronger cap in the area suggests storms may struggle to make it into the CWA. The approaching cold front with synoptic scale lift with weak CIN across Central KS could produce some strong to severe storms overnight. Likely mode is more linear overnight as deep layer flow parallels the front. Severe hail up to half dollar size with gusts up to 65 mph may be possible across Central KS and dime to quarter size hail possible across South Central and Southeast KS. Lift increases into the early morning hours from the approaching trough. This, combined with lift from the right entrance region of an upper jet and weak CIN over the area, may spark early convection across much of the area. Backing in the 700mb flow will likely hinder well organized convection in the morning, so thinking mainly strong to marginally severe storms possible. Throughout the day Saturday, enhanced lift from the trough with a stalled cold front will continue to weaken any cap across the entire area and will likely result in widespread convection. The RAP is the most aggressive with this idea. Storm mode seems the most challenging-although with such large forcing for ascent a widespread clusters seem the most plausible. Model differences exist in the strength/ position of the frontal boundary as well as the strength of the CAP. If the CAP persists more explosive convection may be possible. Main hazards that are expected with afternoon convection will be mainly severe hail up to golf ball to lime size and severe wind gusts. Messy congealing storm modes may limit even larger severe hail. However early on if a any discrete storms are able to organize all severe hazards will be possible across south central KS. Significant hail to near tennis ball size, a couple of tornadoes, and severe winds will be possible. RAP soundings indicate decent ESRH with 0- 3km CAPE near 220 j/kg and very low LCLs across south central KS. Hodographs show decent low level curvature but are rather chaotic aloft with some backing above 750mb, this does lessen the confidence in widespread sig hail/tornadoes some but the possibility does exist. Sunday is looking quiet behind the front and in a large scale subsidence pattern. .LONG TERM...(Tuesday through Friday) Issued at 317 PM CDT Fri May 17 2019 The next period of concern is Monday. Yet another upper level trough will be influencing the area Monday with a strengthening sfc low off the east. Potential for very heavy rain exists Monday into Tuesday as PW anomalies approach 3 standard deviations above normal, mainly confined to South Central and Southeast KS. Higher confidence is in the concern for flooding during this period. Large differences remain in model output of the warm front and associated instability. Further model runs will help the resolve the severe weather potential. Another shot of weather looks to hit the area mid-next week. Stay tuned for updates. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 754 PM CDT Fri May 17 2019 Primary aviation concerns: Gusty winds, LLWS, TSRA Deepening low pressure over the High Plains will allow gusty south winds to continue well into the night, along with a continued risk of LLWS as the low level jet increases. TSRA have begun developing along the dryline over western Kansas and these storms may clip portions of central KS later this evening. Given the potential, I have added a VCTS mention for that area. Storms may wane some overnight, although with the dryline/frontal boundary nearby, we cannot completely rule out SHRA/TSRA at anytime overnight. Regardless, the coverage of TSRA is expected to increase on Saturday, with a continued threat of strong to severe storms. Significant reductions in visibility are likely due to heavy rain. Which terminals will see the greatest impact is still a bit unclear, and we'll continue to refine this area in later TAF cycles. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 77 55 72 / 40 60 70 0 Hutchinson 65 76 53 71 / 40 50 70 0 Newton 68 75 53 70 / 40 60 70 10 ElDorado 69 76 54 71 / 40 70 70 10 Winfield-KWLD 70 76 55 73 / 30 70 70 0 Russell 56 77 48 69 / 40 30 60 0 Great Bend 56 77 50 70 / 30 30 60 0 Salina 65 76 52 70 / 50 60 70 10 McPherson 65 76 53 70 / 40 60 70 10 Coffeyville 70 75 57 76 / 40 80 80 10 Chanute 69 75 56 74 / 30 80 80 10 Iola 69 75 56 73 / 20 80 80 20 Parsons-KPPF 70 74 56 75 / 30 80 80 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 9 PM CDT this evening for KSZ032-033-047>053- 067>069-082-083-091>093. && SHORT TERM...KMB LONG TERM...KMB AVIATION...RM
Hazardous Weather Outlook National Weather Service Wichita KS 904 PM CDT Fri May 17 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-190215- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 904 PM CDT Fri May 17 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe thunderstorms are possible this evening across Central Kansas, especially portions of Barton and Russell Counties. The primary risks are large hail up to half dollar size and damaging wind gusts to 65 mph. However, the environment may remain conducive for a tornado threat as well. Please see Tornado Watch 177 for additional details. Thunderstorms may also develop overnight across South Central and Southeast Kansas with dime to quarter size hail possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are likely across much of the area on Saturday and Saturday night. Morning storms expected to be strong to marginally severe. The greater risk of severe storms are possible Saturday afternoon and evening, with the main risks being large hail and damaging winds. Any discrete storms to develop may carry the risk of a tornado or two as well as significant hail potential. Locally heavy rainfall can also be expected. Another round of thunderstorms will affect the area Monday into Tuesday. While some severe weather is possible, the main risk is expected to be very heavy rainfall which could renew flooding across the area. Chances for thunderstorms will return by late Wednesday through Thursday. A few strong to marginally severe storms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible tonight and likely on Saturday. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 03:12 UTC.
4 hail, 2 thunderstorm wind, 1 tornado, 1 flood. Local standard time, as filed.
Measured at the Russell Airport.
Winds of 60 mph were also reported.
Hail up to the size of quarters was also reported.
Brief rope shaped tornado was on the ground for less than one minute. It was located near the Barton and Stafford county line.
Trained spotters reported that a few roads were flooded due to overflowing storm drains.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825211, 825207, 825208, 825209, 825212, 816520, 825210, 825206.